Flash Flood, Hampden
- When
- July 15, 8:25 PM EST to 10:25 PM EST
- Where
- Hampden County, Westfield
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.117, -72.750
Slow moving (nearly stationary) thunderstorms produced heavy downpours that lead to flash flooding in Hampden County, Massachusetts. In particular, East Mountain Road in Westfield, Massachusetts flooded as a result of these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Slow moving (nearly stationary) thunderstorms produced heavy downpours that lead to flash flooding in Hampden County, Massachusetts. In particular, East Mountain Road in Westfield, Massachusetts flooded as a result of these storms. No direct injuries resulted from these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 15, 3:20 PM EST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 420 PM EDT FRI JUL 15 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... ABUNDANT MOISTURE AT LOW LEVELS COMBINED WITH A SEA BREEZE SPARKED A FEW WIDELY SHOWERS ACROSS SOUTHEAST MA AND SOUTHERN RI THIS AFTERNOON. VERY DRY AIR AT MID LEVELS...HOWEVER...KEPT THE SHOWER ACTIVITY VERY ISOLATED. KEPT SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS IN THE FORECAST THIS EVENING BEFORE SUNSET...BECAUSE WITH THE SEA BREEZE STILL PUSHING WESTWARD...CANNOT RULE OUT A FEW ADDITIONAL SHOWERS DEVELOPING MAINLY BEFORE SUNSET. DRY BUT HUMID WEATHER WILL PERSIST OVER THE NEXT 24 HOURS AS A WEAK SURFACE HIGH BUILDS ACROSS EASTERN NEW ENGLAND...AND CENTERS ITSELF OFFSHORE. ITS ASSOCIATED UPPER LEVEL RIDGE WILL MOVE ACROSS NEW ENGLAND FROM NEW YORK OVERNIGHT...WHICH WILL ALSO HELP TO KEEP THE FORECAST AREA DRY. HOWEVER...REMNANTS OF WHAT WAS ONCE HURRICANE DENNIS CENTERED OVER THE OHIO VALLEY WILL MOVE SLOWLY NORTHEAST TOWARDS NEW ENGLAND OVER THE NEXT 24 HOURS. THE TWO COMBINED SURFACE FEATURES WILL PRODUCE SOUTHEASTERLY FLOW AND ABUNDANT LOW LEVEL MOISTURE...LIKELY RESULTING IN AREAS OF DENSE FOG AND LOW STRATUS CLOUDS FORMING ACROSS THE SOUTH COAST OVERNIGHT. THE ABUNDANT LOW LEVEL MOISTURE (DEWPOINTS IN THE MID TO UPPER 60S) WILL ALSO KEEP OVERNIGHT LOW TEMPERATURES WARM. THE SURFACE HIGH CENTERED OFFSHORE...COMBINED WITH THE UPPER LEVEL RIDGE OVERHEAD...WILL SLOWLY MOVE EAST SATURDAY. THIS RIDGE WILL PREVENT RAINFALL ASSOCIATED WITH THE REMNANTS OF DENNIS FROM PUSHING ACROSS SOUTHERN NEW ENGLAND SATURDAY. HOWEVER...AS THE DAY PASSES...THE RIDGE WILL SLOWLY MOVE EAST ALLOWING FOR DEEPER TROPICAL MOISTURE TO PUSH INTO THE WESTERN ZONES. WILL CONTINUE TO MENTION A CHANCE OF SHOWERS SATURDAY AFTERNOON ACROSS THE WESTERN ZONES. EXPECT PARTLY CLOUDY SKIES ACROSS THE EAST AND MOSTLY CLOUDY SKIES ACROSS THE WEST SATURDAY. THE 12Z GFS AND NAM MODEL RUNS ARE SIMILAR OVERALL DURING THE SHORT TERM. NOTICED THAT THE 12Z NAM INITIALIZES THE SURFACE PRESSURE FIELDS SLIGHTLY HIGHER THAN MORNING OBSERVATIONS...WHEREAS THE GFS APPEARS TO HAVE A BETTER HANDLE ON INITIAL CONDITIONS. THE ETA CONTINUES THIS SLIGHTLY HIGHER BIAS IN BOTH THE SURFACE PRESSURE FIELD AND WITH THE UPPER RIDGE THROUGH THE PERIOD...WHEREAS THE SURFACE AND UPPER LEVEL FEATURES IN THE GFS MODEL RUN DURING THE SHORT TERM ARE SLIGHTLY WEAKER. THUS...FAVORED THE 12Z GFS RUN FOR TONIGHT AND SATURDAY. THE GFS BRINGS SOME RAIN INTO OUR WESTERN ZONES BY SATURDAY EVENING...HOWEVER THE NAM HOLDS OFF ON THE PRECIPITATION UNTIL LATE SATURDAY NIGHT. THEREFORE...FEEL A CHANCE OF RAIN IS APPROPRIATE OUT WEST FOR SATURDAY AFTERNOON. BY SATURDAY NIGHT...WARM FRONT APPROACHES FROM THE SOUTHWEST. SO INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS SAT NIGHT FROM SOUTHWEST TO NORTHEAST...WITH HIGHEST CHANCES ACROSS CT RIVER VALLEY. CONVECTIVE INDICES AND MODEL SOUNDINGS INDICATE CONVECTION ASSOCIATED WITH WARM FRONT COULD BECOME INCREASINGLY WIDESPREAD (NOCTURNAL ENHANCEMENT) LATE SAT NIGHT TOWARD DAYBREAK SUN. GFS/MAV POPS APPROACH LIKELY WEST AND SOUTHWEST PORTION THIS PERIOD...AND SEEM REASONABLE GIVEN INSTABILITY AND LIFT ASSOCIATED WITH WARM FRONT. .LONG TERM (SUNDAY THROUGH FRIDAY)... MEDIUM RANGE MODELS HAVING SOME CONTINUITY ISSUES...SOME DUE TO CONVECTIVE FEEDBACK EARLY IN THIS PERIOD WITH THE REMNANTS OF HURRICANE DENNIS. APPEARS THAT...FOR THE MOST PART...THE UPPER LEVELS ARE IN A TYPICAL SUMMER PATTERN E-W RIDGING ACROSS THE LOWER 48 AND THE POLAR FRONT WELL INTO CENTRAL CANADA...AT LEAST EARLY IN THIS PORTION. HOWEVER...MOST OF THE MODEL SUITE DO SHOW A PROGRESSIVE COLD FRONT WORKING ACROSS THE NORTHERN TIER STATES...AND HAVE DIFFERENCES ON THE TIMING OF THIS SYSTEM AS IT WORKS ACROSS THE COUNTRY. TO START OFF...THE WARM FRONT WILL SLOWLY WORK NORTHWARD SUNDAY INTO SUNDAY NIGHT. WILL CONTINUE WITH CHANCE-LIKELY SHOWERS AND THUNDERSTORMS...WITH LIKELY POPS FROM CHESHIRE AND WESTERN WORCESTER COUNTIES WESTWARD. WILL LOWER POPS TO CHANCE EVERYWHERE BY SUNDAY NIGHT AS THE WARM FRONT MOVES INTO MASSACHUSETTS BAY. WITH A CONTINUED SOUTHWEST FLOW...CAN NOT RULE OUT DIURNAL CONVECTION DEVELOPING ON MONDAY...SO KEPT CHANCE POPS GOING THERE AS WELL. NEXT SYSTEM TO AFFECT THE REGION WILL BE THE APPROACHING COLD FRONT FROM THE GREAT LAKES. LEANED THIS PORTION OF THE FORECAST TOWARD THE 06Z/12Z GFS RUNS. APPEARED TO HAVE GOOD RUN TO RUN CONSISTENCY THOUGH MAY BE TRENDING SLOWER THAN MOST OF THE MODEL SUITE. ALSO APPEARED CLOSE TO THE PREVIOUS FORECAST...SO KEPT CONTINUITY GOING AS WELL. WILL REINTRODUCE CHANCE SHOWERS AND THUNDERSTORMS BY TUESDAY AFTERNOON AND CARRY INTO EARLY TUESDAY NIGHT. APPEARS THAT THE MAIN THRUST OF THE CONVECTION IS DIURNAL...AS GFS SHOWING MOST OF ACTIVITY DECAYING AFTER 00Z WEDNESDAY...THOUGH HAVE KEPT CHANCE POPS GOING FOR INLAND AREAS THROUGH ABOUT MIDNIGHT. ONCE THIS FRONT CLEARS THE COAST DURING WEDNESDAY...HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES WITH SOMEWHAT COOLER BUT NOTICEABLY DRIER AIR THROUGH THURSDAY. ON FRIDAY...GFS HINTS AT A BACKDOOR FRONT WORKING DOWN THE COAST INTO CENTRAL NEW ENGLAND AS THE HIGH BUILDS SOUTHEAST INTO THE MID ATLANTIC STATES. KEPT A DRY FORECAST GOING FROM WEDNESDAY-NEXT FRIDAY FOR NOW. && .AVIATION... THE MAIN AVIATION CONCERN FOR THE PERIOD WILL BE DENSE FOG AND LOW STRATUS CLOUDS FORMING ACROSS THE SOUTH COAST OVERNIGHT...CAUSING VSBY TO DROP BELOW 1 NM AT TIMES. THUS...EXPECTING IFR-LIFR CONDITIONS OVERNIGHT ACROSS THE SOUTH COAST. IN ADDITION...FOG MAY DEVELOP ACROSS THE CONNECTICUT RIVER VALLEY...PROVIDENCE...AND WORCESTER...POSSIBLY CAUSING IFR CIGS FOR A FEW HOURS OVERNIGHT. OTHERWISE...VFR CONDITIONS EXPECTED DURING THE NEXT 24 HOURS. && .MARINE... SHORT TERM...LIGHT WINDS AND SEAS EXPECTED THROUGH THE PERIOD. THE MAIN MARINE HAZARD WILL BE AREAS OF FOG DEVELOPING OVERNIGHT WITH VSBY AT OR BELOW 1 NM AT TIMES. IN THE LONG TERM...NOT EXPECTING ADVISORY CRITERIA THROUGH THIS PERIOD. SOUTHWEST WINDS WILL PICK UP AHEAD OF THE FRONT LATE TUESDAY INTO EARLY WEDNESDAY...BUT EXPECT SPEEDS AT MOST 15-20 KTS WELL OFFSHORE...THEN WILL DIMINISH. WNA WAVEWATCH III MODEL SEEMED TO KICK WAVES UP TOO FAST...ESPECIALLY WITH LACK OF SWELLS AND CONSIDERING THE LACK OF PRESSURE GRADIENT. LOWERED FORECAST BY ABOUT A FOOT...WITH SEAS NO HIGHER THAN 4 FEET THROUGH THE PERIOD. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM...TLM/FN LONG TERM...EVT AVIATION...TLM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 539 AM EDT FRI JUL 15 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-161030- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 539 AM EDT FRI JUL 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... AN ISOLATED THUNDERSTORM CAN NOT BE RULED OUT THIS AFTERNOON OR EVENING ACROSS THE CONNECTICUT RIVER VALLEY AND NORTHWEST RHODE ISLAND. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT ANYTIME THROUGH NEXT TUESDAY. HOWEVER...THE VAST MAJORITY OF THE TIME IT WILL BE DRY. THE BEST CHANCE OF SEEING A THUNDERSTORM WILL BE DURING THE AFTERNOON AND EVENING HOURS ACROSS THE INTERIOR. IN ADDITION...HIGH TEMPERATURES MAY SOAR TO BETWEEN 90 AND 95 DEGREES ON TUESDAY. THIS MAY COMBINE WITH HIGH DEWPOINTS TO RESULT IN HEAT INDEX VALUES APPROACHING 100 DEGREES ON TUESDAY AFTERNOON. THIS IS STILL FOUR DAYS AWAY SO STAY TUNED AS WE REFINE THE FORECAST. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. FRANK
The Albany radar (KENX), 120 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465402.